Alert archive / Mississippi / Flash Flood Warnings in 2005
Flash Flood Warning 41, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 29, 2005, 8:19 PM CDT for 16 counties in Mississippi; 5 counties in Tennessee. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2005, 8:19 PM CDT (01:19 UTC)
- Expired
- Aug 30, 2005, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
All 21 counties
Alcorn County, MS, Benton County, MS, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Fayette County, TN, Hardeman County, TN, Hardin County, TN, McNairy County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 92 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 9:00 PM CDT | FLASH FLOOD | Bolivar, TN | WATER REPORTED OUT OF BANKS ALONG SMALL RIVER BEDS BETWEEN BOLIVAR AND HORNSBY. |
| Aug 29, 10:00 PM CDT | FLASH FLOOD | Grand Junction, TN | WATER FROM THE PINEY CREEK IS OVERFLOWING HIGHWAY 64 N AND WALNUT GROVE ROAD WITH 1 TO 1 AND 1/2 FEET ABOVE THE ROAD. |
| Aug 29, 11:00 PM CDT | FLASH FLOOD | Booneville, MS | FLASH FLOODING OF STREETS AND LOW LYING AREAS COUNTY WIDE. AS WELL AS POWER LINES AND TREES DOWN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 300119
FFWMEG
MSC003-009-027-033-071-093-107-117-119-135-137-139-141-143-145-161-
TNC047-069-071-109-157-300500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
819 PM CDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALCORN COUNTY IN NORTHEAST MISSISSIPPI
BENTON COUNTY IN NORTHEAST MISSISSIPPI
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI
TIPPAH COUNTY IN NORTHEAST MISSISSIPPI
TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI
UNION COUNTY IN NORTHEAST MISSISSIPPI
COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
DESOTO COUNTY IN NORTHWEST MISSISSIPPI
LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI
MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
PANOLA COUNTY IN NORTHWEST MISSISSIPPI
QUITMAN COUNTY IN NORTHWEST MISSISSIPPI
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI
TATE COUNTY IN NORTHWEST MISSISSIPPI
TUNICA COUNTY IN NORTHWEST MISSISSIPPI
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI
FAYETTE COUNTY IN SOUTHWEST TENNESSEE
HARDEMAN COUNTY IN SOUTHWEST TENNESSEE
HARDIN COUNTY IN SOUTHWEST TENNESSEE
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE
SHELBY COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 1200 AM CDT TUESDAY...
* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER
WEATHER RADAR REPORTED THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA. IN ADDITION...A NATIONAL WEATHER SERVICE
EMPLOYEE REPORTED THAT WATER WAS BEGINNING TO COVER PORTIONS OF
STATE LINE ROAD IN SOUTHHAVEN IN DESOTO COUNTY. HEAVY RAINFALL WILL
CONTINUE OVER THE ENTIRE WARNED AREA FOR THE NEXT SEVERAL HOURS AND
THREE TO FIVE INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE
THROUGH MIDNIGHT. THIS WILL LEAD TO FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITEVILLE...WHITEHAVEN...SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...
SOMERVILLE...SILERTON...SHILOH...SELMER...SAVANNAH...POCAHONTAS...
PICKWICK DAM...MORRIS CHAPEL...MILLINGTON...MCNAIRY...LAKELAND...LA
GRANGE...GERMANTOWN...FRAYSER...ELLENDALE...EADS...DOWNTOWN
MEMPHIS...CRUMP...COLLIERVILLE...CLOVERPORT...BOLTON...BOLIVAR...
BARTLETT...ARLINGTON...ADAMSVILLE...ACTON...WHEELER...WENASOGA...
WEBB...WATER VALLEY...WALLS...VELMA...VANCE...TUTWILER...TUNICA...
TULA...TISHOMINGO...THRASHERS...THEO...SUMNER...STRAYHORN...
SPRINGDALE...SOUTHAVEN...SLEDGE...SLAYDEN...SHERARD...SENATOBIA...
SCOBEY...SARDIS...ROBINSONVILLE...RIPLEY...RED BANKS...PRICHARD...
POPE...PLEASANT GROVE...PINEFLAT...PINEDALE...PHILLIPP...PAYNES...
PARIS...OXFORD...OLIVE BRANCH...NORTH TUNICA...NEW HARMONY...NEW
ALBANY...MT PLEASANT...MIDAY...MICHIGAN CITY...MARKS...MARIANNA...
LYNCHBURG...LITTLE TEXAS...LEWISBURG...LEEDY...LAWS HILL...
LAMBERT...LAMAR...CORMORANT...KINGS...KEOWNVILLE...JUMPERTOWN...
JONESTOWN...IUKA...INDEPENDENCE...HORN LAKE...HOLLYWOOD...HOLLY
SPRINGS...HINKLE...HERNANDO...HARMONTOWN...GRAVESTOWN...
GLENVILLE...GLEN...FRIARS POINT...EUDORA...ETTA...ENID...
ENDVILLE...DUNDEE...DUBBS...DUBLIN...DENTON...DENMARK...DARLING...
CURTIS STATION...CROWDER...CRENSHAW...CORINTH...COMO...COLDWATER...
COFFEEVILLE...CLARKSDALE...CHARLESTON...CANAAN...CAMBRIDGE...
BYHALIA...BURTON...BURNSVILLE...BURGESS...BRAZIL...BOONEVILLE...
BOBO...BLUE MOUNTAIN...BETHLEHEM...BELMONT...BELEN...BATESVILLE...
BARR AND ARKABUTLA.
.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. TURN AROUND, DONT DROWN IF YOU DO NOT NEED
TO DRIVE TONIGHT...PLEASE STAY AT A PLACE OF SAFETY.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.
LAT...LON 3539 8802 3448 8816 3451 8874 3439 8883
3439 8922 3418 8924 3417 8953 3386 8952
3390 8989 3379 9030 3411 9087 3446 9061
3507 9016 3540 9005 3542 8887 3541 8883
3526 8881 3539 8856
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 8:09 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 29, 8:09 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CDT MON AUG 29 2005
...DISCUSSION...
...INLAND TROPICAL STORM WARNING AND FLOOD WATCH REMAIN IN EFFECT
UNTIL 1 PM TUESDAY...
...REMNANTS OF HURRICANE KATRINA WILL MOVE NORTH THROUGH NORTHEAST
MISSISSIPPI AND INTO WEST TENNESSEE NEAR THE TENNESSEE RIVER
TONIGHT...
STRONG WINDS CONTINUE TO MOVE INTO NORTH MISSISSIPPI AND WEST
TENNESSEE ASSOCIATED WITH KATRINA. WIND GUSTS OF OVER 50 MPH ARE
BEING REPORTED FROM COLUMBUS AND TUPELO. OTHER WINDS ACROSS WEST
TENNESSEE HAVE PRODUCED SOME DAMAGE AS FAR WEST AS TIPTON COUNTY.
THE INLAND TROPICAL STORM WARNING HAS BEEN EXPANDED WESTWARD TO THE
MISSISSIPPI RIVER AND INCLUDE TIPTON...HAYWOOD AND MADISON COUNTIES.
HEAVY RAIN AND FLOODING WILL OCCUR ACROSS PARTS OF NORTHEASTERN
MISSISSIPPI AND WESTERN TENNESSEE.
&&
.MEG WATCHES/WARNINGS/ADVISORIES
AR...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MO...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MS...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
FOR ALL OF NORTH MISSISSIPPI.
TN...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
FOR TNZ053>055-088-049-050-052-090>092.
WIND ADVISORY SAME TIME PERIOD EVERYWHERE ELSE.
ACHazardous weather outlook, Aug 29, 3:45 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 345 PM CDT MON AUG 29 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-301000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 345 PM CDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... DANGEROUS HURRICANE KATRINA WILL MOVE NORTHWARD FROM SOUTHEAST MISSISSIPPI THROUGH NORTHEAST MISSISSIPPI TONIGHT. TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF NORTH MISSISSIPPI AND SOUTHEAST PORTIONS OF WEST TENNESSEE TONIGHT INTO TUESDAY MORNING. AN INLAND TROPICAL STORM WARNING IS IN EFFECT FROM 7 PM TONIGHT UNTIL 1 PM TUESDAY...SOUTH AND EAST OF A LINE FROM LEXINGTON TENNESSEE TO BATESVILLE MISSISSIPPI. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE AREA DURING THE SAME TIME PERIOD. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AND TONIGHT ACROSS NORTHEAST MISSISSIPPI...AND SOUTHEAST PORTIONS OF WEST TENNESSEE. THE AREA IS ALONG AND EAST OF A LINE FROM LEXINGTON TENNESSEE...TO OXFORD MISSISSIPPI. THUNDERSTORMS ASSOCIATED WITH HURRICANE KATRINA WILL HAVE THE POTENTIAL TO PRODUCE EVEN STRONGER WINDS AND ISOLATED TORNADOES. THE MAIN THREAT FOR DAMAGING WINDS AND TORNADOES WOULD GENERALLY BE AFTER 7 PM TONIGHT. HEAVY RAINFALL COULD PRODUCE FLOODING ACROSS NORTH MISSISSIPPI AND WEST TENNESSEE. A FLOOD WATCH IS IN EFFECT FROM 7 PM TONIGHT UNTIL 1 PM TUESDAY AFTERNOON. THREE TO SIX INCHES OF RAIN COULD OCCUR IN THE WATCH AREA. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF KATRINA SHOULD MOVE OUT OF THE MIDSOUTH BY EARLY AFTERNOON ON TUESDAY. THE FLOOD WATCH...WIND ADVISORY...AND INLAND TROPICAL STORM WARNINGS WILL EXPIRE AT 1 PM TUESDAY. AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. FOR DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE STATEMENTS...WATCHES AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT FOR IMPACTS ASSOCIATED WITH KATRINA. SWC
In the hours before
Local storm report, Aug 29, 6:46 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TROPICAL STORM TUPELO 34.26N 88.73W
08/29/2005 LEE MS TRAINED SPOTTER
STRONG WINDS HAVE KNOCKED DOWN LARGE TREES AND POWERLINES
ACROSS THE CITY OF TUPELO.
&&
JLHLocal storm report, Aug 29, 7:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TROPICAL STORM 3 W COVINGTON 35.57N 89.70W
08/29/2005 TIPTON TN TRAINED SPOTTER
STRONG WINDS ESTIMATED BETWEEN 50-60 MPH TORE THE FRONT
PORCH OFF OF A HOUSE...BROKE WINDOWS ON A CAMPER
TRAILER...AND RIPPED A SATELLITE TELEVISION DISH FROM THE
ROOF OF THE HOUSE.
&&
JLHLocal storm report, Aug 29, 7:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TROPICAL STORM TUPELO 34.26N 88.73W
08/29/2005 LEE MS TRAINED SPOTTER
STRONG WINDS HAVE KNOCKED DOWN LARGE TREES AND POWERLINES
ACROSS THE CITY OF TUPELO.
0615 PM TROPICAL STORM 3 W COVINGTON 35.57N 89.70W
08/29/2005 TIPTON TN TRAINED SPOTTER
STRONG WINDS ESTIMATED BETWEEN 50-60 MPH TORE THE FRONT
PORCH OFF OF A HOUSE...BROKE WINDOWS ON A CAMPER
TRAILER...AND RIPPED A SATELLITE TELEVISION DISH FROM THE
ROOF OF THE HOUSE.
0710 PM TROPICAL STORM OXFORD 34.36N 89.53W
08/29/2005 LAFAYETTE MS TRAINED SPOTTER
TREES REPORTED DOWN ALONG LONGEST STREET IN THE CITY OF
OXFORD.
&&
JLHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:05 AM CDT | Flash Flood Warning | MEG | Alcorn, Coahoma, DeSoto, Prentiss, Quitman, Tate and 3 more | 115 min |
| Aug 30, 1:59 AM CDT | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Aug 29, 10:45 PM CDT | Flash Flood Warning | MEG | Chester, Decatur, Haywood, Henderson, Madison | 6 hr |
| Aug 30, 2:03 AM CDT | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Gibson, Henry, Lake and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2005Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.